New York, 2011

Tornadoes and Hail in New York, August 21, 2011

August 21, 2011 · NWS BUF · 5 events in 2 counties and zones

A cold front crossed the region bringing thunderstorms to the northern Finger Lakes region during the afternoon hours. Thunderstorm winds, gusting to 65 mph, downed trees and powers lines in Cato and Port Byron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$295,000
Crop damage
$15,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front crossed the region bringing thunderstorms to the northern Finger Lakes region during the afternoon hours. Thunderstorm winds, gusting to 65 mph, downed trees and powers lines in Cato and Port Byron. Hail up to an inch-and-a-quarter diameter was reported in Meridian. The thunderstorms spawned a tornado which moved from Savannah in Wayne County to Conquest in Cayuga County. A NWS survey concluded that the EF2 tornado snapped trees, took down over a dozen power poles, and completely removed two roofs from their homes. Several outbuildings, including a barn, were completely destroyed. One eyewitness reported seeing two funnels. The path length was 8 miles and width was 200 yards. Winds were estimated between 115 and 120 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 21, 12:32 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 21, 12:32 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
132 PM EDT SUN AUG 21 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS WESTERN AND CENTRAL NEW YORK TODAY AND BE
ACCOMPANIED BY SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS MORNING.
COOLER AND SOMEWHAT UNSETTLED WEATHER WILL PREVAIL MONDAY BEFORE
HIGH PRESSURE BRINGS A RETURN TO DRY PLEASANT CONDITIONS FOR
TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATE MORNING UPDATE...PREFRONTAL BAND OF SHOWERS AND EMBEDDED
THUNDER PUSHING INTO EASTERN SECTIONS...EVENTUALLY CLEARING THE AREA
BY NOON TIME. A DIMINISHING TREND TO THE CONVECTION SEEN BEHIND THIS
BAND ACROSS WESTERN SECTIONS. WE EXPECT CONVECTION TO DEVELOP BACK
INTO THE AREA AS THE UPSTREAM COLD FRONT PRESSES EASTWARD. THIS
ACTIVITY ALREADY SEEN DEVELOPING ACROSS SOUTHERN ONTARIO AND LAKE
ERIE AND SHOULD ARRIVE BY EARLY AFTERNOON. PLENTY OF CLOUD COVER
OVER THE AREA WILL LIMIT DESTABILIZATION POTENTIAL...THEREFORE
EXPECT ANY THUNDERSTORM ACTIVITY TO REMAIN BELOW SEVERE LIMITS.
BEHIND THE FRONTAL PASSAGE...PRECIPITATION CHANCES WILL DIMINISH
QUICKLY AS DRIER AIR WORKS IN.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
ON MONDAY...OUR AREA WILL BE FIRMLY UNDER THE INFLUENCE OF THE UPPER
TROUGH/COOL POOL ALOFT...WITH A FAIRLY STRONG EMBEDDED SHORTWAVE
TROUGH ALSO PROGGED TO PASS ACROSS THE AREA. AT THE LOW LEVELS...A
COOL CYCLONIC FLOW WILL PERSIST THROUGH MUCH OF THE DAY...BEFORE
GRADUALLY TRENDING MORE ANTICYCLONIC DURING THE AFTERNOON AS LOW
LEVEL RIDGING BUILDS NORTHEAST FROM THE OHIO VALLEY BY THE EVENING.
OVERALL PATTERN RECOGNITION WOULD SUGGEST AT LEAST A LOW CHANCE OF
SOME SHOWERS GIVEN THE DEEP COOL CYCLONIC FLOW. HAVE THEREFORE KEPT
SOME LOW TO MID-RANGE CHANCE POPS IN PLAY FOR MONDAY...WITH A PARTLY
SUNNY AND COOLER DAY EXPECTED OUTSIDE OF ANY SHOWERS. 850 MB TEMPS
WILL FALL TO +8C TO +9C...WHICH SHOULD SUPPORT HIGHS ONLY IN THE
LOWER 70S...WITH SOME OF THE HIGH SPOTS IN THE SOUTHERN TIER AND
NORTH COUNTRY POTENTIALLY NOT MAKING IT OUT OF THE MID 60S.

THEN DURING MONDAY NIGHT...ANY DIURNALLY DRIVEN SHOWERS SHOULD END
FAIRLY QUICKLY IN THE EVENING WITH THE LOSS OF DAYTIME HEATING AND
INCREASING RIDGING...RESULTING IN A RETURN TO DRY WEATHER FOR THE
BALANCE OF THE NIGHT. 850 MB TEMPS OF +6C TO +7C WOULD NORMALLY BE
SUPPORTIVE OF SOME LAKE RESPONSE SOUTHEAST OF THE LAKES GIVEN THE
PREVAILING NW FLOW ALOFT AND CURRENT LAKE TEMPS OF +22 TO +24C...AND
WILL HAVE LOW CHANCE POPS SOUTHEAST OF THE LAKES EARLY IN THE
NIGHT...THEN DIMINISHING TO SLIGHT CHANCE OR NO CHANCE AS THE
AIRMASS DRIES FURTHER. THE COOL AIRMASS WILL ALLOW FOR LOWS IN THE
UPPER 40S ACROSS THE NORMAL COOL SPOTS OF THE SOUTHERN TIER AND
NORTH COUNTRY...AND THE LOWER TO MID 50S ELSEWHERE.

TUESDAY STILL LOOKS TO BE A RATHER PLEASANT DAY AS THE UPPER TROUGH
LIFTS OUT TO THE NORTHEAST...AND SURFACE HIGH PRESSURE CRESTS ACROSS
NY AND PA. 850 TEMPS SHOULD RECOVER A NOTCH OR TWO FROM MONDAY...
ALLOWING FOR DAYTIME HIGHS IN THE LOWER-MID 70S AREAWIDE. TUESDAY
NIGHT WILL BE NOT AS COOL WITH A SOUTH TO SOUTHWESTERLY
WINDS...OVERNIGHT LOWS IN THE MID 50S WELL INLAND TO THE MID 60S
ALONG THE LAKESHORES.

WEDNESDAY WILL SEE A RETURN OF WARMER TEMPS BUT CONTINUED LOW
HUMIDITY. SKIES WILL BE MOSTLY SUNNY FOR MUCH OF THE DAY ALTHOUGH
THERE WILL BE AN INCREASE IN HIGH CLOUDINESS DURING THE MID
AFTERNOON...TRENDING TOWARD PARTIAL SUNSHINE BY THE END OF THE DAY
AS AN UPPER TROUGH APPROACHES THE REGION FROM THE WEST. HIGHS ON
WEDNESDAY WILL TOP OUT IN THE UPPER 70S TO THE MIDDLE 80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
DURING WEDNESDAY NIGHT AND THURSDAY...AN UPPER TROUGH WILL DIG
SOUTHEAST ACROSS THE GREAT LAKES AND NORTHEAST. COUPLED WITH AN
ASSOCIATED COOL FRONTAL PASSAGE AT THE LOW LEVELS...THIS WILL RESULT
IN A MODEST POTENTIAL FOR SOME CONVECTION BOTH WEDNESDAY
NIGHT/THURSDAY...WHICH WILL BE COVERED WITH MID-RANGE CHANCE POPS.

FOLLOWING THE PASSAGE OF THIS SYSTEM...HIGH PRESSURE AND SOMEWHAT
DRIER/COOLER AIR WILL BUILD EAST ACROSS THE GREAT LAKES THURSDAY
NIGHT AND FRIDAY...THEN WILL DRIFT OFF THE NEW ENGLAND COAST
SATURDAY. THIS WILL BRING A RETURN TO FAIRLY PLEASANT CONDITIONS FOR
THE LAST COUPLE DAYS OF THE WEEK...WITH COMFORTABLE HUMIDITY LEVELS
AND 850 MB TEMPS OF +10C TO +14C SUPPORTING SEASONABLY WARM HIGH
TEMPS IN THE MID 70S TO LOWER 80S.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
BAND OF STRONG CONVECTION PUSHING ACROSS THE REGION THIS AFTERNOON
ALONG AND AHEAD OF SURFACE COLD FRONT. ALONG THIS LINE...TORRENTIAL
RAINS...SMALL HAIL AND WINDS GUSTING TO NEAR 35 KNOTS WILL BE
COMMON. BRIEF IFR/LIFR CONDITIONS WILL OCCUR AS THIS LINE OF
CONVECTION CROSSES. BEHIND THE FRONT...CONDITIONS IMPROVING TO VFR
WITH THE POTENTIAL FOR SCATTERED SHOWER ACTIVITY THROUGH ABOUT 23Z.

OUTLOOK...
MONDAY...MAINLY VFR. A CHANCE OF SHOWERS.
TUESDAY AND WEDNESDAY...VFR.
THURSDAY...MAINLY VFR. CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
A COLD FRONT WILL CROSS THE EASTERN LAKES THIS MORNING AND MIDDAY.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL
PASSAGE. MARINERS WILL NEED TO PAY ATTENTION TO THE POTENTIAL FOR
SOME STORMS TO PRODUCE HIGHER WIND AND WAVE CONDITIONS. EXPECT WINDS
TO PICK UP BEHIND THE FRONT TONIGHT...POSSIBLY RESULTING IN SMALL
CRAFT ADVISORY CONDITIONS BY MONDAY MORNING...ESPECIALLY ON LAKE
ONTARIO AS BRISK WEST TO NORTHWEST WINDS SET IN.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...TMA
SHORT TERM...WCH
LONG TERM...JJR
AVIATION...TMA
MARINE...SFM

In the hours before

Local storm report, Aug 21, 12:19 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
119 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     FLOOD            HAMBURG                 42.72N  78.83W
08/21/2011                   ERIE               NY   DEPT OF HIGHWAYS

            RTE 75 CLOSED... FLOODING ACROSS LEGION DR. TO ELMVIEW
            AVE... TOWN OF HAMBURG.

&&

EVENT NUMBER BUF1100215

AR
Special weather statement, Aug 21, 12:36 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
136 PM EDT SUN AUG 21 2011

NYZ003>005-013-014-211945-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
INCLUDING THE CITIES OF...ROCHESTER...NEWARK...FAIR HAVEN...
GENESEO...CANANDAIGUA
136 PM EDT SUN AUG 21 2011

A WIDE LINE OF SHOWERS AND THUNDERSTORMS THAT COVERED MUCH OF
MONROE COUNTY, THEN TRAILED TO THE SOUTHWEST ACROSS WESTERN NEW
YORK, WILL WORK EAST ACROSS THE REGION THROUGH THE AFTERNOON. SOME
OF THE THUNDERSTORMS, ESPECIALLY SOUTH OF THE THRUWAY, WILL BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 30 MPH, SOME HAIL,
AND TORRENTIAL DOWNPOURS, CREATING PONDING ON AREA ROADS ALONG
WITH POOR DRAINAGE FLOODING.
Special weather statement, Aug 21, 12:42 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
142 PM EDT SUN AUG 21 2011

NYZ012-013-020-021-085-211845-
ALLEGANY NY-CATTARAUGUS NY-ERIE NY-LIVINGSTON NY-WYOMING NY-
142 PM EDT SUN AUG 21 2011

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
TORRENTIAL RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM WARSAW TO SPRINGVILLE...AND MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  YORKSHIRE AND ARCADE...
  PERRY AND DELEVAN...
  EAGLE AND SILVER SPRINGS...
  BLISS AND MACHIAS...
  MOUNT MORRIS AND CASTILE...
  PIKE...
  SONYEA AND PORTAGEVILLE...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THESE STORMS HAVE THE POTENTIAL TO CAUSE LOCALIZED FLOODING OF ROADS
AND POOR DRAINAGE AREAS.

LAT...LON 4274 7769 4233 7848 4253 7882 4279 7827

AR
Special weather statement, Aug 21, 1:08 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
208 PM EDT SUN AUG 21 2011

NYZ006>008-212015-
OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE
208 PM EDT SUN AUG 21 2011

RAIN
AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD THE REGION THROUGH
LATE AFTERNOON. SOME OF THE THUNDERSTORMS WILL PRODUCE TORRENTIAL
DOWNPOURS, GUSTY WINDS, AND SMALL HAIL. BE ON THE ALERT FOR
PONDING ON AREA ROADS AND POOR DRAINAGE FLOODING.
Special weather statement, Aug 21, 1:29 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
229 PM EDT SUN AUG 21 2011

NYZ012>014-020-021-211930-
ALLEGANY NY-CATTARAUGUS NY-LIVINGSTON NY-ONTARIO NY-WYOMING NY-
229 PM EDT SUN AUG 21 2011

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  TORRENTIAL RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM HEMLOCK TO RUSHFORD...AND MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  DANSVILLE...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THESE STORMS HAVE THE POTENTIAL TO CAUSE LOCALIZED FLOODING OF ROADS AND
POOR DRAINAGE AREAS.

LAT...LON 4238 7835 4282 7773 4277 7712 4275 7731
      4266 7736 4257 7737 4257 7765 4253 7767
      4253 7771 4210 7774

AR
Local storm report, Aug 21, 1:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
248 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     WEST FALLS              42.70N  78.68W
08/21/2011                   ERIE               NY   PUBLIC

            MULTIPLE TREES DOWN... CALLER INDICATED VERY STRONG
            WINDS WITH THE TS.

&&

EVENT NUMBER BUF1100216

AR

The radar

The Binghamton radar (KBGM), 117 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Wayne

When
August 21, 2:15 PM EST to 2:25 PM EST
Where
Wayne County, 0.37 mi SW of Savannah to 3.75 mi ENE of Savannah
Rating
EF2
Path length
4.11 mi
Path width
200 yd
Continued into
Cayuga, Ny (BUF)
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
43.066, -76.785

A tornado touched down in Savannah in Wayne County the continued east northeast into Cayuga County.

Tornado, Cayuga

When
August 21, 2:25 PM EST to 2:35 PM EST
Where
Cayuga County, 2.7 mi SSW of Spring Lake to 0.09 mi NE of Conquest
Rating
EF2
Path length
3.77 mi
Path width
200 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.092, -76.712

A tornado moved from Wayne county to Conquest in northern Cayuga county.

Hail, Cayuga

When
August 21, 2:40 PM EST
Where
Cayuga County, 0.86 mi SE of Meridian
Measured
1.25 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
43.160, -76.540

Thunderstorm Wind, Cayuga

When
August 21, 2:40 PM EST
Where
Cayuga County, 0.69 mi S of Cato
Measured
50 kt (58 mph) measured gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.160, -76.580

Thunderstorm Wind, Cayuga

When
August 21, 2:45 PM EST
Where
Cayuga County, 0.69 mi N of Port Byron
Measured
56 kt (64 mph) measured gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
43.040, -76.630

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyThe tornado archive for New York, 2011Warnings in New York, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343871, 343873, 343861, 343863, 343864.